Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Nonlinear stability of vortex patches

Author: Yun Tang
Journal: Trans. Amer. Math. Soc. 304 (1987), 617-638
MSC: Primary 76C05; Secondary 35B35, 35Q10
MathSciNet review: 911087
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: To establish the nonlinear (Liapunov) stability of both circular and elliptical vortex patches in the plane for the nonlinear dynamical system generated by the two-dimensional Euler equations of incompressible, inviscid hydrodynamics. This is accomplished by using a relative variational principle in terms of energy function. A counterexample shows that our result in the case of an elliptical vortex patch is the best one that can be attained by applying the energy estimate.

References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, Conditions for nonlinear stability of stationary plane curlinear flows of an ideal fluid, Soviet Math. Dokl. 6 (1965), 773-777.
  • [2] -, On an a priori estimate in the theory of hydrodynamical stability, Amer. Math. Soc. Transl. 79 (1969), 267-269.
  • [3] -, Mathematical methods of classical mechanics, Graduate Texts in Math. #60, Springer, New York, 1978. MR 0690288 (57:14033b)
  • [4] T. B. Benjamin, The alliance of practical and analytic insights into the nonlinear problems of fluid mechanics, Applications of Methods of Functional Analysis to Problems of Mechanics, Lecture Notes in Math., vol. 503, Springer-Verlag, 1976, pp. 8-29. MR 0671099 (58:32375)
  • [5] J. Burbea, Vortex motion and their stability, Proc. Nonlinear Phenomena in Math. Sci. (Arlington), Academic Press, 1982, pp. 147-158. MR 727976 (85e:76015)
  • [6] G. S. Deem and N. J. Zabusky, Vortex waves: stationary `$ V$-states', interactions, recurrence, and breaking, Phys. Rev. Lett. 40 (1978), 859-862.
  • [7] D. G. Dritschel, The stability and energetics of co-rotating uniform vortics (preprint), 1984.
  • [8] E. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. 92 (1970), 102-163. MR 0271984 (42:6865)
  • [9] L. Kelvin (Sir W. Thomson), On the vibrations of a columnar vortex, Philos. Mag. 5 (1880), 155.
  • [10] H. Lamb, Hydrodynamics, Dover, New York, 1945.
  • [11] A. E. H. Love, On the stability of certain vortex motions, Proc. Roy. Soc. London 25 (1893), 18-42.
  • [12] J. Marsden and A. Weinstein, Coadjoint orbits, vortices, and Clebsch variables for incompressible fluids, Phys. D 7 (1983), 305-323. MR 719058 (85g:58039)
  • [13] T. G. McKee, Existence and structure on non-circular stationary vortices, Thesis, Brown University, 1981.
  • [14] R. T. Pierrehumbert, A family of steady, translating vortex pairs with distributed vorticity, J. Fluid Mech. 99 (1980), 129-144.
  • [15] P. G. Saffman, Vortex interactions and coherent structures in turbulence, Transition and Turbulence (Ed., R. E. Meyer), Academic Press, 1981, pp. 149-166.
  • [16] B. Turkington, On steady vortex flow in two dimensions. I, Comm. Partial Differential Equations 8 (1983), 999-1030. MR 702729 (85g:35110)
  • [17] -On the evolution of a concentrated vortex in an ideal fluid (preprint), 1984.
  • [18] Y.-H. Wan and M. Pulvirenti, Nonlinear stability of circular vortex patches, Comm. Math. Phys. 99 (1985), 435-450. MR 795112 (86i:76028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 76C05, 35B35, 35Q10

Retrieve articles in all journals with MSC: 76C05, 35B35, 35Q10

Additional Information

PII: S 0002-9947(1987)0911087-X
Article copyright: © Copyright 1987 American Mathematical Society